Illinois, 2018

Hail in Illinois, January 22, 2018

January 22, 2018 · NWS ILX · 6 events in 3 counties and zones

Scattered thunderstorms developed in the dry slot of a powerful storm system during the afternoon of January 22nd. The storms were primarily confined to locations along and west of the I-55 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed in the dry slot of a powerful storm system during the afternoon of January 22nd. The storms were primarily confined to locations along and west of the I-55 corridor. A few cells produced hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 22, 11:55 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 22, 11:55 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1155 AM CST Mon Jan 22 2018

.UPDATE...
Issued at 1055 AM CST Mon Jan 22 2018
Line of showers and thunderstorms from this morning has moved
eastward into IN. Some persistent low stratus remains over the
eastern half of the state on vis sat imagery. Significant clear
slot around the approaching storm system moving into IL. Enough
llvl moisture in place to result in some low stratocu development.
How quickly the clear slot clouds over as well as how dense will
likely impact the extent of minimal instability that develops.
Cooler air is wrapping around the system, if not the larger cold
airmass back to the NW, countering the attempted warm air
advection with the southerly winds. Likely to remain gusty through
the afternoon. Minor updates to the forecast will continue, but
leaving the afternoon chances for showers and thunderstorms.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 323 AM CST Mon Jan 22 2018

08z/2am surface analysis shows 1000mb low over northeast
Kansas...with warm front extending E/NE to southern Lake Michigan.
A band of showers with a few embedded thunderstorms has developed
within the warm sector of the system well ahead of an approaching
cold front. Latest radar imagery shows widespread showers/thunder
along and west of the I-55 corridor...with the convection tracking
N/NE. Based on radar timing tools, it appears most of the precip
will be east of I-55 by 12z, then will exit into Indiana between
15z and 18z. Once this initial band departs, a pronounced mid-
level dry slot will bring partial clearing and a period of dry
weather from late morning through mid-afternoon. After that, the
big question will be if any additional convection will develop
along the advancing cold front late this afternoon. Due to partial
sunshine and surface dewpoints in the middle to upper 50s,
SBCAPEs will reach 400-600J/kg...while 0-6km bulk shear values
range from 50-70kt. Despite this high shear/moderate instability
environment, the main mitigating factor for convection later
today will be a lack of deep-layer moisture. Some high-res models
such as the NAM12, HRRR, and WRF-NMM suggest widely scattered
showers/storms will develop along the front across the Illinois
River Valley after 21z...then will quickly track E/NE late this
afternoon into the early evening. Meanwhile, other models such as
the WRF-ARW and GFS show virtually no precip. At this point, will
focus highest PoPs during the morning hours as the main band of
precip passes, then will include low chance late this afternoon as
the cold front approaches. Any storms that fire this afternoon could
potentially produce gusty winds and small hail. High temperatures
today will climb well into the 50s.

The cold front will sweep through central Illinois this evening,
followed by a return to colder conditions overnight. Overnight low
temperatures will bottom out in the lower to middle 30s.
Meanwhile, wrap around moisture associated with surface low
pressure tracking into the Great Lakes will spill into west-
central Illinois this evening...then will spread E/NE to the
Indiana border toward midnight. The thermal profile will initially
be warm enough to support rain through the evening, then will cool
sufficiently to produce a rain/snow mix overnight. Any snow
accumulation will be quite minor, amounting to little more than a
couple tenths of an inch along/north of a Rushville to Bloomington
line.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 323 AM CST Mon Jan 22 2018

A few rain/snow showers will linger across the NE KILX CWA Tuesday
morning, followed by cool/dry weather by afternoon. Forecast
soundings suggest clearing will be slow and will likely not occur
until Tuesday night. Main weather story will be the windy and
colder conditions as temperatures hover in the 30s and brisk
northwesterly winds gusting 25-30mph create wind-chills in the
20s. Winds will gradually subside by Wednesday, but the cool
conditions will continue as highs remain mostly in the 30s.

After a short-wave trough passes on Wednesday, upper heights will
begin to rise as another wave coming onshore across California
induces downstream ridging over the Midwest. End result will be a
marked warming trend for central Illinois, with highs returning
to the 50s by Friday. 00z Jan 22 models have all quickened the
arrival of the late week system, with FROPA occurring on Saturday.
ECMWF no longer develops a substantial wave along the departing
front on Sunday, so its solution is more progressive...like the
previous runs of the GFS/GEM. As a result, PoPs will be largely
confined to the Friday night through Saturday time-frame...with
Sunday now appearing cool/dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1146 AM CST Mon Jan 22 2018

Clear slot around approaching low moving into Central IL and
creating non-homogeneous flight categories. As fast as the LIFR
cigs clear, MVFR cigs redevelop after a brief scattered deck.
South winds mainly gusting to 25kts, but llvl winds translated
down in CMI to 30-35kts. Borderline LLWS out of criteria now...
but winds just off the surface (1500ft) to 40kts with the
approach of the low. TS development in the clear slot still
showing with some of the cu in high res short term models...will
keep to VCTS as the coverage is not necessarily limited...but the
instability is limited enough to curb widespread thunder. Return
of low clouds later this evening under cyclonic flow of system.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...HJS
Hazardous weather outlook, Jan 22, 11:29 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1129 AM CST Mon Jan 22 2018

ILZ027>031-036>038-041>046-048-051>056-061-231200-
Champaign-Christian-Coles-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-
Shelby-Stark-Tazewell-Vermilion-Woodford-
1129 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms are possible from mid afternoon into early
evening. Some of these storms may be strong to severe. Locally
damaging winds up to 60 mph is the primary threat. However, a
brief tornado touchdown can't be ruled out.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

There is a small chance that spotter activation may be needed
late this afternoon or early this evening, mainly between 3 pm and
6 pm.

ILZ040-047-049-050-057-062-063-066>068-071>073-231200-
Cass-Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Morgan-Richland-Schuyler-Scott-
1129 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of east central
Illinois, southeast Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms are possible from mid afternoon into early
evening. Organized severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

In the hours before

Local storm report, Jan 22, 7:39 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
01/22/2018  M1.18 INCH       WOODFORD           IL   BROADCAST MEDIA

            FROM WMBD

&&

BAK
Local storm report, Jan 22, 7:48 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
748 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
01/22/2018  M1.11 INCH       MASON              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       VIRGINIA                39.95N 90.21W
01/22/2018  M1.40 INCH       CASS               IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jan 22, 8:09 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
01/22/2018  M1.09 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jan 22, 10:31 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 NNE ARENZVILLE        39.95N 90.34W
01/22/2018  M1.63 INCH       CASS               IL   COCORAHS

&&

JRP
Local storm report, Jan 22, 11:41 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
01/22/2018  M1.11 INCH       MASON              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       VIRGINIA                39.95N 90.21W
01/22/2018  M1.40 INCH       CASS               IL   CO-OP OBSERVER

0645 AM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
01/22/2018  M1.18 INCH       WOODFORD           IL   BROADCAST MEDIA

            FROM WMBD

0700 AM     HEAVY RAIN       5 NNE ARENZVILLE        39.95N 90.34W
01/22/2018  M1.63 INCH       CASS               IL   COCORAHS

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
01/22/2018  M1.09 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP

The radar

The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sangamon

When
January 22, 1:24 PM CST to 1:29 PM CST
Where
Sangamon County, New Berlin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.720, -89.920

Hail, Menard

When
January 22, 1:31 PM CST to 1:46 PM CST
Where
Menard County, 2 mi NW of Petersburg
Measured
1 in hail
Reported by
Public
Coordinates
40.041, -89.877

Mostly dime and nickel-sized stones, with a few quarter-sized stones before the hail stopped.

Hail, Sangamon

When
January 22, 1:35 PM CST to 1:40 PM CST
Where
Sangamon County, Pleasant Plains
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -89.920

Hail, Menard

When
January 22, 2:00 PM CST to 2:05 PM CST
Where
Menard County, Petersburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.020, -89.850

Hail, Sangamon

When
January 22, 2:25 PM CST to 2:30 PM CST
Where
Sangamon County, 2.14 mi NNW of Cantrall
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.960, -89.690

Hail, Peoria

When
January 22, 2:33 PM CST to 2:38 PM CST
Where
Peoria County, Bartonville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.650, -89.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731232, 731231, 731230, 731229, 731228, 731227.